Mathematical Research Letters

Volume 16 (2009)

Number 2

The Signature of the Chern Coefficients of Local Rings

Pages: 279 – 289



Laura Ghezzi (New York City College of Technology-Cuny)

Jooyoun Hong (Southern Connecticut State University)

Wolmer V. Vasconcelos (Rutgers University)


This paper considers the following conjecture: If $R$ is an unmixed, equidimensional local ring that is a homomorphic image of a Cohen-Macaulay local ring, then for any ideal $J$ generated by a system of parameters, the Chern coefficient $e_1(J)<0$ is equivalent to $R$ being non Cohen-Macaulay. The conjecture is established if $R$ is a homomorphic image of a Gorenstein ring, and for all universally catenary integral domains containing fields. Criteria for the detection of Cohen-Macaulayness in equi-generated graded modules are derived.

Published 1 January 2009